MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL, RIGHT GAMMA4 Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL, RIGHT GAMMA4 Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number K1A4932
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Malunion of Bone (4529); Insufficient Information (4580)
Date of Event 12/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "broken nail during walking.Patient had a good revalidation going on.Now suddenly during day malalignment picture: broken nail.Broke 2 months later.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed during the investigation.The device inspection revealed the following: the identification of the returned nail was confirmed based on the catalog # and the lot # marked.The implant is broken in two parts, at the level of the lag screw hole.Both parts were returned.The evaluation revealed that the nail broke due to fatigue after 2 months of implantation.This can be stated based on the lines of rest clearly visible on the anterior side of the nail, which are a classic indication of a fatigue fracture.According to the observations made, the fatigue fracture had its origination in the lateral side of the anterior portion of the lag screw hole.On this side of the nail, the fatigue fracture was followed by a sudden "catastrophic" brittle fracture.Material damage, which was caused by misaligned drilling, weakened the device and contributed to the breakage.This statement is confirmed by the significant signs of wear (shiny area) on the lateral and anterior side of the hole.It should be noted that the extent of the damage is much greater than what is usually observed in cases of misdrilling.The drill hit the wall of the lag screw hole, signs of misdilling are visible not only in the inside but also in the outside of the hole, removing a significant portion of material.The removed material created a sharp-edged chamfer.The posterior side of the lag screw hole shows evidence of a sudden "catastrophic" brittle fracture, resulting from the fatigue fracture aforementioned.Material deformation (bearing points) can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw, associated with the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.Deformation can be observed on the oblong hole in the distal portion of the implant and on the locking screw.This gives evidence that an axial compression load was applied to the implant.X-ray images were received for inspection.It could be confirmed that the implant broke due to an unhealed intertrochanteric fracture, 2 months after implantation.Although the misdrilling was most probably not the main cause, it did contribute significantly to the formation and development of the fracture by removing a significant portion of the material.It was reported that the patient follows a 5-years long biphosphate treatment.A treatment know to prevent bone breakage related to osteoporosis, osteopenia, and cancer-related bone problems.Therefore, it could be determined that the main cause of the breakage was the bone condition of the patient, combined with the extent of the fracture.This impaired bone healing impossible and made the stability of the construct impossible.One post-operative image taken before the nail breakage shows misalignment of the bone and an important fracture gap.This could indicate an improper fracture reduction prior to the nail implantation.However, given that the dates of the x-rays are missing, it was impossible to determine exactly when this image was taken.Therefore, it was not possible to confirm that a medical error did contribute to the nail's breakage.Any manufacturing related issue could be ruled out.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
LONG NAIL, RIGHT GAMMA4 Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21196748
Report Number0008031020-2025-00215
Device Sequence Number8534504
Product Code HSB
UDI-Device Identifier07613327479553
UDI-Public(01)07613327479553(17)340131(10)K1A4932
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberK1A4932
Device Catalogue Number84251380S
Device Lot NumberK1A4932
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/28/2024
Supplement Date Received by Manufacturer05/26/2025
Initial Report FDA Received Date01/21/2025
Supplement Report FDA Received Date06/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale